Vine K, Meulener M, Shieh S, Silverberg N
Chemical (or contact) leukoderma is a condition induced by local cutaneous exposure to chemicals or medicaments that are toxic to melanocytes and/or koebnerize preexisting vitiligo vulgaris. Chemicals known to induce leukoderma include phenol/catechol derivatives (eg, hydroquinone), sulfhydryls, contact sensitizing agents (eg, squaric acid dibutylester), and more recently imiquimod, among others. We report the case of a 37-year-old black man with human immunodeficiency virus who developed chemical leukoderma in the nasal and perioral areas within 4 weeks of spilling liquid amyl nitrite, which he had been inhaling as a recreational drug, on his lower face. The depigmented regions were treated with a biweekly regimen of 308-nm excimer laser treatment for a total of 78 sessions. More than 90% cutaneous repigmentation was achieved. Amyl nitrite–induced vitiliginous lesions are rare. We also discuss potential mechanisms of hypopigmentation from chemical agents and therapeutic options for chemical leukoderma.
Listen to Dr. Silverberg's audiocast on chemical leukoderma induced by amyl nitrite here.